Nevada, 2016

High Wind in Nevada, March 11, 2016

March 11, 2016 · NWS LKN · 1 event in 1 county or zone

High winds caused damage to trees and sheds and power outages in Tonopah. A wind gust to 58 mph was recorded at the Tonopah airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

High winds caused damage to trees and sheds and power outages in Tonopah. A wind gust to 58 mph was recorded at the Tonopah airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 11, 2:10 AM PST, 9 hours 50 minutes earlier.

Area forecast discussion, Mar 11, 2:10 AM PST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
210 AM PST FRI MAR 11 2016

.SYNOPSIS...MILD WEATHER WILL CONTINUE TODAY WITH A FEW SHOWERS
OVER HUMBOLDT AND NORTHERN ELKO COUNTIES. A CHANCE OF SHOWERS
WILL SPREAD ACROSS THE AREA TONIGHT AS A STORM SYSTEM MOVES
THROUGH THE REGION. A STRONGER STORM SYSTEM WILL BRING RAIN AND
SNOW SUNDAY NIGHT AND MONDAY WITH SNOW LEVELS FALLING TO THE
VALLEY FLOORS ON MONDAY.

&&

.SHORT TERM...TODAY THROUGH SUNDAY. RAIN SHOWERS ARE BEING SEEN
ACROSS PORTIONS OF NORTHERN NEVADA...NORTH OF THE I-80 CORRIDOR.
SNOW LEVELS ACROSS NORTHERN ELKO AND HUMBOLDT COUNTIES APPEAR TO
BE IN THE 7000-7500 FOOT RANGE BASED ON REPORTS FROM AUTOMATED
STATIONS.

FOR TODAY AND TONIGHT...MODELS ARE SHOWING AN UPPER LEVEL SYSTEM
MOVING INTO NORTHWESTERN CALIFORNIA TODAY. THE BIG STORY WITH THIS
SYSTEM WILL BE THE STRONG WINDS OUT AHEAD OF THIS SYSTEM. 700 MB
WIND SPEEDS ARE STILL FORECAST TO BE AROUND THE 40-45 KNOT RANGE
BY THIS AFTERNOON...WITH ANOMALIES OF +3-4SD. A WIND ADVISORY HAS
BEEN ISSUED FOR THE CENTRAL PART OF THE STATE...IN SOUTHERN
LANDER/EUREKA...WHITE PINE...AND NORTHERN NYE COUNTIES...AND THIS
IS ON TRACK. ALTHOUGH WINDY IN OTHER LOCATIONS...BELIEVE ADVISORY
CRITERIA WILL NOT BE REACHED IN ENOUGH AREAS TO WARRANT AN
ADVISORY. LOOK FOR OFF AND ON SHOWERS DURING THE AFTERNOON...WITH
THE BEST CHANCES ACROSS HUMBOLDT COUNTY. HIGHS FOR THIS AFTERNOON
WILL BE IN THE UPPER 50S TO LOWER 60S. FOR TONIGHT...THE MODELS
ARE SPLITTING THE SYSTEM AS IT MOVES ACROSS THE STATE. HAVE KEPT
POPS ACROSS THE AREA IN THE SCATTERED CATEGORY...AND SNOW LEVELS
WILL CONTINUE TO BE 6000-7000 FEET...DECREASING TO 5500-6000 FEET
BY SATURDAY MORNING. SNOW AMOUNTS IN THE VALLEY LOCATIONS ARE
EXPECTED TO BE LIGHT WITH LESS THAN A HALF INCH EXPECTED. GIVEN
THE WARM ROAD SURFACES...DON'T THINK ACCUMULATIONS WILL OCCUR
EXCEPT FOR THE HIGHER MOUNTAINS PASSES. IN THOSE
LOCATIONS...LOCAL AMOUNTS OF A HALF TO ONE INCH IS POSSIBLE.
OVERNIGHT LOWS WILL BE IN THE UPPER 20S TO MID 30S.

SATURDAY...A MAINLY WEST TO EAST FLOW WILL SET UP ACROSS THE
FORECAST AREA DURING THIS TIME. ISOLATED SHOWERS ARE POSSIBLE
NORTH OF THE I-80 CORRIDOR DURING SATURDAY AFTERNOON. SNOW LEVELS
WILL BE AROUND 5500-6000 FEET TO START BUT WILL INCREASE TO
6000-6500 FEET BY THE EVENING. WINDS WILL BE BREEZY TO WINDY...BUT
AT THIS TIME APPEAR TO BE BELOW WIND ADVISORY CRITERIA. HIGHS WILL
BE IN THE UPPER 40S NORTH TO UPPER 50S IN THE CENTRAL.

SATURDAY NIGHT AND SUNDAY. HEIGHTS WILL BE ON THE DECREASE AS THE
NEST STORM SYSTEM APPROACHES FROM THE PACIFIC NORTHWEST. GOOD
MOISTURE WILL BE PULL IN FROM THE PACIFIC. AS SUCH SHOWERS
INCREASE IN AREAL COVERAGE FROM NORTH TO SOUTH DURING SATURDAY
NIGHT AND SUNDAY. SNOW LEVELS WILL BE AROUND 6000-6500 FEET...WITH
SOME MINOR SNOW ACCUMULATIONS ON THE HIGHER TERRAIN. RAIN MIXED
WITH SNOW WILL BE POSSIBLE AT THE 5500-6000 FOOT LEVEL. OVERNIGHT
LOWS WILL BE IN THE UPPER 20S TO MID 30S. THE MOISTURE WILL
CONTINUE TO MOVE SOUTH SUNDAY WITH SNOW LEVELS REMAINING AROUND
THE 5500-6000 FOOT LEVEL...WITH DAYTIME HIGHS IN THE UPPER 40S TO
MID 50S.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT FRIDAY. EXPECT THE
PNA PATTERN TO TRANSITION FROM NEUTRAL TOWARDS SLIGHTLY NEGATIVE
THIS FORECAST PERIOD. AT THE ONSET OF THE FORECAST PERIOD THE NOSE
OF THE JET TO PUSH DIRECTLY INTO THE LKN CWA...WITH DIFFLUENT FLOW
ACROSS THE GREAT BASIN. WITH A TIGHT PRESSURE GRADIENT IN
PLACE...EXPECTING ROBUST WINDS TO MATERIALIZE AT THE
SURFACE.THENAEFS EVEN PINGS INTO A 30 YEAR RETURN INTERVAL FOR U-
COMPONENT WINDS WITH THIS SYSTEM. OVERALL THE PATTERN SUGGESTS THAT
THIS WILL BE A STRATIFORM EVENT. MOST IMPRESSIVE PARAMETER AT THIS
TIME IS THE INTEGRATED WATER TRANSPORT...THAT BRINGS A SLIVER OF THE
ATMOSPHERIC RIVER OVER THE CREST OF THE SIERRA AND INTO NORTHEASTERN
NV...BY 00Z MONDAY. BETWEEN 3-6AM MONDAY...EXPECT THE SNOW LEVEL TO
DESCEND INTO THE VALLEYS...RESULTING IN 1-3 INCHES OF SNOW. THE
MOUNTAINS ABOVE 6500 FEET WILL HANDILY GET A FOOT OR MORE.POPS WILL
DIMINISH ACROSS THE REGION ON TUESDAY AND WEDNESDAY...AS THE STORM
CLEARS THE REGION AND THE RIDGE BEGINS TO BUILD BACK...WITH THE 570
DAM BACK IN THE LKN CWA BY 18Z WEDNESDAY. BY 12Z FRIDAY...A HIGHLY
AMPLIFIED RIDGE AXIS WILL BE OVER THE SAGEBRUSH STATE.

&&

.AVIATION...WITH THE JET STREAM OVERHEAD EXPECT LIGHT TO MOD
TURBULENCE AND GUSTY WINDS AT THE SURFACE. LIGHT RAIN SHOWERS WILL
WORK THEIR WAY INTO NORTHERN NEVADA...ADDED -SHRA TO KWMC AND
KEKO.EXPECT CIGS AND VSBY TO REMAIN VFR FOR THE ENSUING 24 HR
PERIOD.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM THIS MORNING TO 7 PM PST THIS EVENING
FOR NORTHEASTERN NYE COUNTY-NORTHWESTERN NYE COUNTY-SOUTHERN
LANDER COUNTY AND SOUTHERN EUREKA COUNTY-WHITE PINE COUNTY.

&&

86/97/97
Hazardous weather outlook, Mar 11, 2:09 AM PST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
209 AM PST FRI MAR 11 2016

NVZ030-031-033>041-121015-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
209 AM PST FRI MAR 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

WINDS AHEAD OF AN APPROACHING STORM SYSTEM WILL INCREASE ACROSS
NORTHERN AND CENTRAL NV LATER THIS MORNING AND AFTERNOON. THE
STRONGEST WINDS WILL BE ACROSS CENTRAL NV WHERE SOUTH WINDS OF 25
TO 35 MPH WITH GUSTS TO 55 MPH ARE EXPECTED IN THE AFTERNOON. AS A
RESULT...A WIND ADVISORY HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.

A STRONGER STORM SYSTEM WILL MOVE INTO THE REGION SUNDAY NIGHT AND
MONDAY WITH SNOW LEVELS FALLING TO THE VALLEY FLOORS ON MONDAY
WITH 1-2 INCHES OF SNOW POSSIBLE IN AREAS NORTH OF HIGHWAY 50.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northwestern Nye

When
March 11, 12:00 PM PST to 5:00 PM PST
Where
Northwestern Nye forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
38.042, -116.472 (the zone’s center; the record gives no point)

High winds caused damage to trees and sheds and power outages in Tonopah. A wind gust to 58 mph was recorded at the Tonopah airport. Damages are estimated.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2016Every state in 2016This day in weather historyWarnings in Nevada, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617499.